Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 96, NWS Springfield, MO

August 25, 2006St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 25, 2006, 7:49 AM CDT for St. Clair County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 7:49 AM CDT (12:49 UTC)
Expired
Aug 25, 2006, 1:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 251251
FFWSGF
MOC185-251845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 145 PM CDT

* AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT EXCESSIVE RAINFALL WAS OCCURRING OVER MUCH OF ST. CLAIR 
  COUNTY.  HEAVY THUNDERSTORMS WILL INTERMITTENTLY IMPACT ST. CLAIR
  COUNTY THROUGH MUCH OF THE MORNING...CAUSING SOME FLASH FLOODING
  OF SMALL STREAMS INTO LOW LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OSCEOLA...
  LOWRY CITY AND APPLETON CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3791 9406 3790 9380 3784 9381 3783 9360
      3792 9361 3792 9353 3818 9352 3820 9403

$$

CRAMER
2 follow-up statements
000 
WGUS73 KSGF 251406
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 AM CDT FRI AUG 25 2006

MOC185-251845-
ST. CLAIR MO-
900 AM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR ST.
CLAIR COUNTY...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ACROSS ST. CLAIR COUNTY. 
HOWEVER THE OVERALL COVERAGE HAD DECREASED. RADAR ESTIMATED RAINFALL 
AMOUNTS RANGED FROM ONE TO ONE AND A HALF INCHES ACROSS THE WARNED 
AREA. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL BE 
POSSIBLE IN LOCALIZED AREAS. 

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF 
FLOOD PRONE SMALL CREEKS AND STREAMS...AND POSSIBLY SOME LOW WATER 
CROSSINGS. 

LAT...LON 3791 9406 3790 9380 3784 9381 3783 9360
      3792 9361 3792 9353 3818 9352 3820 9403

$$

FOSTER
000 
WGUS73 KSGF 251613
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 AM CDT FRI AUG 25 2006

MOC185-251622-
ST. CLAIR MO-
1112 AM CDT FRI AUG 25 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. CLAIR COUNTY...

LAW ENFORCEMENT OFFICIALS REPORT THAT NO FLOODING IS OCCURRING AND 
THE THREAT FOR ADDITIONAL HEAVY RAINFALL AND FLOODING HAS DIMISHED.

LAT...LON 3791 9406 3790 9380 3784 9381 3783 9360
      3792 9361 3792 9353 3818 9352 3820 9403

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:41 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 25, 7:41 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 AM CDT FRI AUG 25 2006

.DISCUSSION...
HAVE MADE SOME FIRST PERIOD ADJUSTMENTS TO ACCOMMODATE FOR ONGOING
THUNDERSTORM COMPLEX.  INCREASED POPS TO LIKELY OVER MANY AREAS.

LOW LEVEL JET HAS VEERED AND ALLOWED ADDITIONAL DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.  THIS DEVELOPMENT WAS MORE NOTICEABLE WITHIN AN
AREA OF HIGHER INSTABILITY WHERE HIGH LEVELS OF MID LEVEL R.H. WAS
SHIFTING IN FROM THE WEST.  CAPE VALUES ARE JUST UNDER LEVELS THAT
WOULD ALLOW FOR SEVERE UPDRAFTS...HOWEVER STRONG STORMS HAVE
DEVELOPED WITHIN THE COMPLEX AND WILL CONTINUE TO MONITOR THOSE
CLOSELY FOR MICROBURST POTENTIAL.

THERE SHOULD BE A GOOD CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING AS HEATING OCCURS.  12Z RAOB HAS SHOWN A SLIGHT
INCREASE IN MID LEVEL MOISTURE...ULTIMATELY STEEPENING MID LEVEL
LAPSE RATES SOME.  AREAS THAT ARE EXPOSED TO SUN THIS AFTERNOON WILL
LIKELY ACQUIRE 2000-3000 J/KG OF ML CAPE.  THIS WILL BE SUFFICIENT
FOR SEVERE UPDRAFTS WITH MICROBURSTS BEING THE MAIN HAZARD.  STAY
TUNED FOR FURTHER UPDATES AS THIS ONGOING WEATHER SITUATION UNFOLDS.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHWEST
MISSOURI AND INTO CENTRAL MISSOURI.  WILL BE UPDATING TAFS
PERIODICALLY THROUGHOUT THE MORNING TO ACCOMMODATE FOR THIS
ACTIVITY.  SOUTHERLY WINDS SHOULD PERSIST...AND CEILINGS SHOULD
REMAIN VFR.  LOOK FOR MVFR TO IFR VISIBILITIES WHERE THUNDERSTORMS
EXIST.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Aug 25, 3:55 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT FRI AUG 25 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING DAMAGING WIND GUSTS UP TO 70 MPH...HAIL UP
 TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING...AND
 BRIEF PERIODS OF HEAVY RAIN THAT MAY CAUSE SOME LOCALIZED FLASH
 FLOODING.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL BE POSSIBLE NORTH OF THE INTERSTATE 44 CORRIDOR
 DURING THE MORNING HOURS.  THEN STORMS WILL BE POSSIBLE ACROSS ALL
 OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON.

  DISCUSSION:

 A SIGNIFICANT INCREASE IN MOISTURE WILL CONTINUE TO GRADUALLY SHIFT
 INTO THE REGION TODAY. THIS INCREASE IN MOISTURE COMBINED WITH AN
 INCREASE IN INSTABILITY DUE TO SUNSHINE...WILL PROVIDE AN
 AIRMASS CONDUCIVE TO STRONG TO SEVERE THUNDERSTORMS TODAY.
 THE PRIMARY HAZARD ASSOCIATED WITH THIS ACTIVITY WILL BE DAMAGING
 WINDS UP TO 70 MPH. HOWEVER...HAIL UP TO THE SIZE OF QUARTERS CAN
 NOT BE RULED OUT. A FEW AREAS OF ISOLATED FLASH FLOODING ALSO CAN
 NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 A COLD FRONT WILL STALL OUT ACROSS THE OSAGE PLAINS AND OZARKS
 REGION THROUGH THE WEEKEND. WITH COPIOUS AMOUNTS OF MOISTURE
 PRESENT WITHIN THE ATMOSPHERE...THIS STALLED OUT FRONT WILL
 BECOME A FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
 ON A DAILY BASIS. IF SUFFICIENT BREAKS IN CLOUD COVER OCCURS FOR
 STRONG DAYTIME HEATING...THEN STRONG TO SEVERE THUNDERSTORMS WILL
 BE LIKELY BOTH SATURDAY AND SUNDAY AFTERNOONS.  DAMAGING WIND
 GUSTS WILL BE THE PRIMARY HAZARD.  SOME SEVERE THUNDERSTORMS WILL
 BE POSSIBLE ON MONDAY AFTERNOON OVER SOUTH CENTRAL MISSOURI AS
 THE FRONT BECOMES POSITION CLOSER TO THIS AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR DAMAGING WIND REPORTS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:14 AM CDTSevere Thunderstorm WarningSGFSt. Clair61 min
Aug 25, 9:51 AM CDTFlash Flood WarningSGFMaries6 hr
Aug 25, 10:30 AM CDTSevere Thunderstorm WarningSGFGreene45 min
Aug 25, 2:00 PM CDTFlash Flood WarningSGFCamden6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.